Tornadoes · United States · Missouri · 2004

F0 tornado, Quitman, Missouri, August 26, 2004

This F0 tornado ran 0.1 miles across Nodaway County on August 26, 2004, touching down at 10:09 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 26, 2004
Touchdown
10:09 PM CDT (03:09 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Nodaway County
Touchdown point
40.370, -95.080
Lift-off point
40.370, -95.080
Record number
1573

What the Weather Service recorded

Brief tornado touchdown with no damage or injuries.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
02:11 UTC03:15 UTCSevere Thunderstorm WarningEAX
03:12 UTC04:15 UTCSevere Thunderstorm WarningEAX
03:16 UTC04:15 UTCTornado WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Aug 26, 3:35 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 26, 3:35 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT THU AUG 26 2004

.DISCUSSION...

RECENT RAINS AND A THICK LAYER OF MOISTURE IN THE LOWER LEVELS HAVE
PUSHED DEWPOINTS TO OPPRESSIVE LEVELS THIS AFTERNOON OVER EASTERN
KANSAS AND NORTHERN MISSOURI. DESPITE A BREEZY SOUTH WIND, LOW LEVEL
RELATIVE HUMIDITIES HAVE BEEN UNABLE TO MIX OUT THIS AFTERNOON
BECAUSE 850MB DEWPOINTS AS HIGH AS 18C (PER 12Z SPRINGFIELD
SOUNDING) HAVE BEEN DRAWN NORTH TODAY. FORTUNATELY THE
AFOREMENTIONED WINDS HAVE PROVIDED SOME RELIEF THIS AFTERNOON,
OTHERWISE HEAT INDICES ALONG THE KANSAS MISSOURI BORDER THIS
AFTERNOON HAVE ECLIPSED 105 DEGREES. A HEAT ADVISORY IS IN EFFECT
THROUGH 7 PM FOR KANSAS CITY AND POINTS SOUTH.

THE HEAT AND HUMIDITY OVER THE REGION HAVE CONTRIBUTED TO EXTREME
INSTABILITY THIS AFTERNOON. THE MOST UNSTABLE AIR IS OVER IOWA AND
NORTHERN MISSOURI. LIFTED INDICES ARE CURRENTLY -10C TO -12C. THERE
IS SOME CONCERN THAT A STRATUS DECK THAT WAS IN PLACE OVER SOUTHERN
IOWA THIS MORNING MAY HAVE LEFT A BOUNDARY TO FOCUS THUNDERSTORMS
LATE THIS AFTERNOON, BUT SATELLITE SHOWS NO INDICATION OF CUMULUS
DEVELOPMENT THUS FAR, AND SURFACE PLOTS DONT SHOW MUCH IN THE WAY
OF A WIND SHIFT IN SOUTHERN IOWA. SO, IT LOOKS LIKE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE THE COLD FRONT
PLUNGING THROUGH EASTERN NEBRASKA AND NORTHERN IOWA. IF STORMS FORM
IN THE OMAHA AREA PRIOR TO 00Z THERE WILL BE A GOOD CHANCE THAT A
STRONG MCS COULD DIVE SOUTH INTO NORTHERN MISSOURI TOWARD THE LOW
LEVEL JET. IF THUNDERSTORM INITIATION IS DELAYED UNTIL 03Z OR LATER,
STORMS WILL LIKELY TRACK MORE EASTERLY SINCE THE LOW LEVEL JET IS
PROGGED TO VEER TO THE SOUTHWEST EARLY THIS EVENING. FOR THE TIME
BEING, I HAVE A 30 TO 40 PERCENT CHANCE OF STORMS FROM AROUND
ROCKPORT TO TRENTON TO MACON. THE EVENING SHIFT WILL NEED TO MONITOR
THE EVOLUTION OF THIS POTENTIALLY SEVERE THUNDERSTORM COMPLEX.

THE GFS AND ETA ARE IN AGREEMENT PUSHING THE COLD FRONT TOMORROW AND
TOMORROW NIGHT THROUGH MISSOURI QUICKER, AND I HAVE ADJUSTED THE
TIMING OF PRECIPITATION ACCORDINGLY. PRECIPITATION CHANCES TOMORROW
WILL BE RELATIVELY LOW IN THE NORTHWEST CORNER OF MISSOURI SINCE THE
AIRMASS ALONG THE FRONT WILL REQUIRE SOME HEATING TO BECOME ACTIVE,
AND THE FRONT IS EXPECTED TO BE IN THE SAINT JOSEPH VICINITY BY MID
DAY. MID LEVEL CLOUDS MAY IMPEDE HEATING SOMEWHAT TOMORROW AND CAPE
VALUES ARE NOT EXPECTED TO BE AS MONSTROUS AS THEY HAVE BEEN THE
LAST TWO DAYS. 0-6KM BULK SHEAR PROGS FROM THE ETA TOMORROW ARE
MARGINAL FOR STRONG ORGANIZED MULTICELL THUNDERSTORMS (20-30KTS), SO
STORMS WILL LIKELY BE PULSE-TYPE IN NATURE WITH BRIEF DAMAGING WIND
GUSTS AND HAIL THE MAIN THREATS. STORMS WILL BE EFFICIENT
PRECIPITATION PRODUCERS SINCE PRECIPITABLE WATER VALUES ARE EXPECTED
TO BE NEAR 2 INCHES. THE SLOW MOVEMENT OF THE FRONT AND UPPER FLOW
PARALLEL TO THE SURFACE FRONT MAY CONTRIBUTE TO TRAINING OF CELLS,
SO I WILL CONTINUE THE ESF (HYDROLOGIC OUTLOOK) SINCE FLASH FLOOD
GUIDANCE IS RELATIVELY LOW AND MANY RIVERS ARE RUNNING HIGH.

KOCH

.DISCUSSION...

SURFACE HIGH PRESSURE SHOULD BUILD IN ACROSS THE REGION ON
SUNDAY...AS THE COLD FRONT FINALLY PUSHES SOUTH AND EAST. PRESSURE
RIDGE AND THERMAL TROUGH IS PROGGED TO REMAIN ACROSS THE REGION
THROUGH MUCH OF THE WEEK. THIS SHOULD KEEP THE FORECAST AREA DRY.
BOTH GFS/ECMWF HINT AT A WEAK SHORTWAVE TROUGH MOVING OUT ACROSS THE
SOUTHERN/CENTRAL PLAINS WEDNESDAY INTO THURSDAY. HOWEVER WILL ALSO
KEEP THIS TIME PERIOD DRY FOR NOW...WITH MOISTURE AND TIMING STILL
IN QUESTION. TEMPERATURES SHOULD START THE WEEK OUT BELOW NORMAL ON
SUNDAY. NEAR NORMAL TEMPS ARE FORECAST DURING THE WORK WEEK...AS THE
1000-500MB THICKNESS FIELD INCREASES.

NRR

&&

&&

.PREV DISCUSSION...

330 AM...
LONGWAVE TROUGH ENCOMPASSING MUCH OF THE WESTERN AND CENTRAL CONUS
IS EVIDENT IN EARLY MORNING UPPER AIR ANALYSIS AND WATER VAPOR
IMAGERY. LEAD SHORTWAVE LIFTING THROUGH MID/UPPER MS VALLEY
REGION...WHILE FURTHER UPSTREAM ADDITIONAL SHORTWAVE FEATURES NOTED
OVER CENTRAL MT...AND ALONG OR/NORTHERN CA COAST. AT THE
SURFACE...COLD FRONT LOCATED ACROSS CENTRAL/WESTERN SD...WITH VERY
MOIST AIRMASS IN PLACE AHEAD OF THIS FRONT...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO MID 70S.

AS LEAD SHORTWAVE LIFTS AWAY FROM REGION...HEIGHTS PROGGED TO RISE
ACROSS LOWER MO VALLEY AS MID LEVEL TEMPS WARM (+12 AT 700MB) BY
THIS AFTERNOON. HOWEVER ABUNDANT MOISTURE FROM RECENT RAINFALL WILL
1) CONTRIBUTE TO CONSIDERABLE BOUNDARY LAYER MOISTURE WITH SURFACE
DEW POINTS IN THE MID TO UPPER 70S EXPECTED THIS AFTERNOON WHICH
WHEN COMBINED WITH TEMPS IN THE LOW 90S WILL YIELD HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE AND 2) RESULT IN EXTREME INSTABILITY
ACROSS NORTHERN MO BY MID TO LATE AFTERNOON. ADJUSTING ETA PROG
SOUNDINGS FOR EXPECTED TEMP/DP PROFILES ACROSS NORTHERN MO YIELD
5000 J/KG MLCAPE WITH ONLY VERY WEAK CAPPING INVERSION (CIN LESS
THAN 25 J/KG). CONVECTIVE INITIATION IS MORE CERTAIN FURTHER NORTH
ALONG I-80 CORRIDOR...IN CLOSER PROXIMITY TO BETTER LIFT ASSOCIATED
WITH MT SHORTWAVE AS IT LIFTS INTO SOUTHERN CANADA...HOWEVER SOME
POTENTIAL EXISTS FOR STORMS TO BUILD SOUTHWARD INTO NORTHERN MO THIS
EVENING. IF THIS DOES OCCUR DEEP LAYER SHEAR OF 30 TO 40 KTS WILL BE
SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL/DAMAGING WINDS.
STRENGTHENING LOW LEVEL SHEAR DURING THE EVENING COMBINED WITH
STRENGTH OF UPDRAFTS/RESULTANT VORTEX STRETCHING COULD YIELD A
POTENTIAL FOR COUPLE OF TORNADOES...AND RECENT HEAVY RAINFALL ACROSS
THIS AREA WILL ALSO LEAD TO A FLASH FLOOD THREAT. GIVEN CONSIDERABLE
UNCERTAINTY WHETHER CAP WILL INDEED BREAK ACROSS NORTHERN MO...HAVE
INCLUDED ONLY LOW CHANCE (30) POPS DURING LATE AFTERNOON/EVENING
HOURS ALONG/NORTH OF HIGHWAY 36...WITH SLIGHT CHANCE (20) POPS
ELSEWHERE. ADDITIONALLY...HAVE DECIDED TO ISSUE HEAT ADVISORY FOR KC
METRO AREA SOUTHWARD INTO LINN AND BATES COUNTIES...WHERE HEAT
INDICES SHOULD REACH 105 FOR AT LEAST A FEW HOURS THIS AFTERNOON.

SURFACE FRONT PROGGED TO SLOWLY SAG SOUTHWARD INTO FORECAST AREA
DURING THE DAY FRIDAY...AS OR/CA SHORTWAVE DIGS INTO DESERT
SOUTHWEST. JET STREAK PROGGED TO DEVELOP ON UPSTREAM SIDE OF TROUGH
AND TRANSLATE EASTWARD INTO UPPER MS VALLEY FRIDAY...WITH RIGHT
ENTRANCE REGION LOCATED ACROSS FORECAST AREA. THIS COMBINED WITH
FRONTAL BOUNDARY WILL RESULT IN ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS...SOME POTENTIALLY CAPABLE OF PRODUCING HEAVY
RAINFALL ACROSS MUCH OF THE FORECAST AREA LATE FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT. HAVE INCLUDED LIKELY POPS ACROSS ALL BUT
NORTHWEST CORNER OF MO FOR FRIDAY NIGHT. GIVEN VERY LOW
FFG/HEADWATER GUIDANCE VALUES...HAVE DECIDED TO GO AHEAD AND ISSUE
HYDROLOGIC OUTLOOK (ESF) OUTLINING THREAT FOR ADDITIONAL HEAVY
RAINFALL. HAVE LEANED TOWARDS FASTER GFS SOLUTION...WHICH PUSHES
SURFACE FRONT WELL SOUTH OF AREA AS SURFACE HIGH BUILDS INTO
REGION.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FOR THROUGH 7 PM ZONES 57-60-103>105.
MO...HEAT ADVISORY FOR THROUGH 7 PM ZONES 28-29-37-43-53..
Hazardous weather outlook, Aug 26, 12:50 PM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU AUG 26 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED TODAY OR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM FOR KANSAS CITY,
LEAVENWORTH, PAOLA, HARRISONVILLE, AND BUTLER. HEAT INDICES WILL
REACH 105 DEGREES FOR SEVERAL HOURS THIS AFTERNOON.

HEAT AND HUMIDITY WILL CAUSE THE ATMOSPHERE TO BECOME EXTREMELY
UNSTABLE OVER IOWA AND NORTHERN MISSOURI THIS AFTERNOON AND THIS
EVENING. STORMS ARE EXPECTED TO ERUPT IN IOWA LATE THIS AFTERNOON,
AND SOME STORMS MAY TRACK INTO EXTREME NORTHERN MISSOURI THIS
EVENING. IF THUNDERSTORMS FORM IN MISSOURI THIS EVENING, THEY WILL BE
RESTRICTED TO AREAS NORTH OF A LINE FROM MOUND CITY TO ALBANY TO
TRENTON TO MACON. VERY LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TOMORROW AND TOMORROW NIGHT AS A SLOW
MOVING COLD FRONT PUSHES THROUGH KANSAS AND MISSOURI. SOME STORMS
TOMORROW AFTERNOON WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HEAVY RAIN IS ALSO A CONCERN TOMORROW NIGHT.
RECENT RAINS HAVE RAISED SOIL MOISTURE LEVELS OVER MUCH OF THE
REGION, SO HEAVY RAIN MAY CAUSE RUNOFF LEADING TO RAPID RISES ON AREA
CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN FAR NORTHERN
MISSOURI ALONG THE IOWA BORDER.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

In the hours before

Local storm report, Aug 26, 9:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 N FAIRFAX             40.41N 95.39W
08/26/2004  0.88 INCH        ATCHISON           MO   LAW ENFORCEMENT

&&

SF
Local storm report, Aug 26, 9:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
936 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 E FAIRFAX             40.34N 95.30W
08/26/2004  1.75 INCH        ATCHISON           MO   LAW ENFORCEMENT

&&

SF
Local storm report, Aug 26, 9:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
942 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             4 W BURLINGTON JCT      40.45N 95.14W
08/26/2004  0.88 INCH        NODAWAY            MO   LAW ENFORCEMENT

&&

SF
Local storm report, Aug 26, 9:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             5 E FAIRFAX             40.34N 95.30W
08/26/2004  1.75 INCH        ATCHISON           MO   LAW ENFORCEMENT

&&

SF
Special weather statement, Aug 26, 9:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
945 PM CDT THU AUG 26 2004

MOZ001>008-011-015>017-270900-
ADAIR MO-ATCHISON MO-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO-
MERCER MO-NODAWAY MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-WORTH MO-
945 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 789...IN EFFECT UNTIL 400 AM CDT FRIDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
ADAIR...ATCHISON...GENTRY...GRUNDY...HARRISON...HOLT...MERCER...
NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
KIRKSVILLE...MARYVILLE...ROCKPORT AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

PC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

3.2 hours before the tornado, 151 km from the path. August 27, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1656 joules per kilogram, CIN -11, lifted condensation level 1393 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -11 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
2608 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

8.8 hours after it, 151 km from the path. August 27, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -77804, lifted condensation level 1469 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -40 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-77804 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Clarinda (ICL), 40 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:20 UTC7067340° 3 kt1005.1
01:40 UTC706770° 4 kt1004.7
02:00 UTC7168330° 7 kt1005.1
02:20 UTC7068340° 3 kt1007.1
02:40 UTC7067200° 21 kt301007.1
03:00 UTC7168220° 7 kt1006.4
03:20 UTC7168180° 3 kt1006.8
03:40 UTC7168240° 10 kt141007.5
04:00 UTC7168180° 10 kt211007.5
04:20 UTC7368170° 5 kt1007.5
04:40 UTC71680° 0 kt1007.1
05:00 UTC71680° 0 kt1007.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the touchdown began at 03:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:10 UTCHAIL 0.885 N FairfaxAtchison, MO
02:14 UTCHAIL 1.755 E FairfaxAtchison, MO
02:33 UTCHAIL 0.884 W Burlington JctNodaway, MO
03:00 UTCTSTM WND GST 70TarkioAtchison, MO70 MPH THUNDERSTORM WINDS KNOCKED TREES AND POWER LINES DOWN IN TARKIO.
03:09 UTCTORNADOQuitmanNodaway, MOBRIEF TOUCHDOWN.
03:32 UTCTSTM WND DMGPickeringNodaway, MOPOWER LINES DOWN
04:20 UTCHAIL 1Grant CityWorth, MO
04:20 UTCTORNADO6 W WorthWorth, MO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of August 26, 2004

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 261:00 PM MDTF0Musselshell, MT0.00
August 262:00 PM MDTF1Moffat, CO1.5130$3,000
August 265:00 PM CDTF0Humboldt, IA0.550
August 265:58 PM CDTF2Fremont, IA3.0880
August 266:09 PM CDTF0Sangamon, IL0.110
August 266:25 PM CDTF0Page, IA2.0100
August 266:30 PM CDTF2Page, IA7.01,200
August 268:13 PM CDTF0Story, IA0.550
August 268:25 PM CDTF0Story, IA0.550$10,000
August 268:40 PM CDTF1Marshall, IA3.030$50,000
August 2610:28 PM CDTF1Linn, IA0.040$10,000
August 2610:36 PM CDTF1Linn, IA0.840
August 2610:51 PM CDTF1Delaware, IA4.2440$70,000
August 2611:20 PM CDTF0Worth, MO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.